Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 81, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 27, 2017, 1:36 PM CDT for 5 counties in Missouri. It was in force for 43 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 1:36 PM CDT (18:36 UTC)
- Expired
- May 27, 2017, 2:19 PM CDT
- In force
- 43 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Henry County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 74 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 1:48 PM CDT | HAIL 1 | Nne Green Ridge, MO | REPORTED AT CASEYS GENERAL STORE |
| May 27, 1:48 PM CDT | HAIL 2 | 4 S Coal, MO | REPORT FROM EM OF SEVERAL VEHICHLES WITH WINDSHIELDS BROKEN OUT DUE TO HAIL AT THE BUCKSAW MARINA. HAIL SIZE UNKNOWN. |
| May 27, 1:53 PM CDT | TSTM WND DMG | Wsw Tightwad, MO | WIND TOOK OUT THE WEATHER STATION OF THE SPOTTER AS WELL AS BROUGHT DOWN SEVERAL TREE LIMBS APPROXIMATELY 5 INCHES IN DIAMETER OR SO NEAR THE INTERSECTION OF MO-PP AND HWY 7. |
| May 27, 1:53 PM CDT | HAIL 1 | Wsw Tightwad, MO | SPOTTER MEASURED AT LEAST QUARTER SIZE HAIL COVERING THE GROUND. THINKS THAT HAIL COULD HAVE BEEN LARGER AS IT BROKE A WINDVISOR ON A TRUCK. |
| May 27, 1:53 PM CDT | HAIL 2 | 5 S Tightwad, MO | |
| May 27, 1:54 PM CDT | HAIL 1.75 | 3 S Coal, MO | WINDSHIELD BROKEN ON TRUCK |
| May 27, 1:55 PM CDT | TSTM WND GST 61 | 4 Nnw Longwood, MO | MEASURED BY STORM CHASER AT MARSHALL JUNCTION |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 12:13 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3187 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 9.6
The text
As transmitted.
256
WUUS53 KEAX 271836
SVREAX
MOC083-101-107-159-195-271930-
/O.NEW.KEAX.SV.W.0081.170527T1836Z-170527T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
136 PM CDT SAT MAY 27 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Eastern Henry County in west central Missouri...
Pettis County in central Missouri...
Southwestern Saline County in central Missouri...
Southeastern Lafayette County in west central Missouri...
Eastern Johnson County in west central Missouri...
* Until 230 PM CDT
* At 136 PM CDT, severe thunderstorms were located along a line
extending from Concordia to near Whiteman Afb to near Calhoun,
moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sedalia, Clinton, Windsor, Knob Noster, Concordia, Sweet Springs,
Whiteman Air Force Base, La Monte, Smithton, Green Ridge, Calhoun,
Deepwater, Houstonia, Whiteman Afb, Coal, Emma, Hughesville,
Brownington, Tightwad and Sedalia Memorial Arpt.
This includes Interstate 70 in Missouri between mile markers 59 and
86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CDT for central and
west central Missouri.
LAT...LON 3821 9384 3850 9377 3862 9361 3905 9357
3906 9304 3853 9306 3854 9328 3851 9330
3851 9351 3821 9352
TIME...MOT...LOC 1836Z 281DEG 37KT 3897 9354 3866 9352 3838 9364
HAIL...1.25IN
WIND...60MPH
$$
Blair3 follow-up statements
187
WWUS53 KEAX 271850
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
150 PM CDT SAT MAY 27 2017
MOC101-107-271859-
/O.CAN.KEAX.SV.W.0081.000000T0000Z-170527T1930Z/
Lafayette MO-Johnson MO-
150 PM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAFAYETTE AND
EASTERN JOHNSON COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 700 PM CDT for central and
west central Missouri.
LAT...LON 3851 9365 3856 9357 3856 9351 3905 9347
3906 9304 3853 9307 3854 9328 3851 9330
3851 9352 3821 9352 3822 9356 3821 9357
3821 9372
TIME...MOT...LOC 1849Z 281DEG 37KT 3895 9339 3864 9337 3836 9350
$$
MOC083-159-195-271930-
/O.CON.KEAX.SV.W.0081.000000T0000Z-170527T1930Z/
Henry MO-Pettis MO-Saline MO-
150 PM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR EASTERN HENRY...PETTIS AND SOUTHWESTERN SALINE COUNTIES...
At 149 PM CDT, severe thunderstorms were located along a line
extending from Sweet Springs to near Green Ridge to 8 miles west of
Lincoln, moving east at 45 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Sedalia, Windsor, Sweet Springs, La Monte, Smithton, Green Ridge,
Calhoun, Houstonia, Coal, Hughesville, Tightwad, Sedalia Memorial
Arpt and Truman Lake.
This includes Interstate 70 in Missouri between mile markers 64 and
86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CDT for central and
west central Missouri.
LAT...LON 3851 9365 3856 9357 3856 9351 3905 9347
3906 9304 3853 9307 3854 9328 3851 9330
3851 9352 3821 9352 3822 9356 3821 9357
3821 9372
TIME...MOT...LOC 1849Z 281DEG 37KT 3895 9339 3864 9337 3836 9350
HAIL...2.00IN
WIND...60MPH
$$
Blair319
WWUS53 KEAX 271900
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
200 PM CDT SAT MAY 27 2017
MOC083-271910-
/O.CAN.KEAX.SV.W.0081.000000T0000Z-170527T1930Z/
Henry MO-
200 PM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HENRY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 700 PM CDT for central
Missouri.
LAT...LON 3905 9330 3906 9304 3853 9307 3854 9328
3851 9330 3851 9345
TIME...MOT...LOC 1900Z 278DEG 40KT 3894 9321 3863 9319 3835 9332
$$
MOC159-195-271930-
/O.CON.KEAX.SV.W.0081.000000T0000Z-170527T1930Z/
Pettis MO-Saline MO-
200 PM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR PETTIS AND SOUTH CENTRAL SALINE COUNTIES...
At 200 PM CDT, severe thunderstorms were located along a line
extending from 8 miles east of Houstonia to near Sedalia to near
Lincoln, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sedalia, Smithton, Green Ridge, Hughesville and Sedalia Memorial
Arpt.
This includes Interstate 70 in Missouri between mile markers 72 and
86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CDT for central
Missouri.
LAT...LON 3905 9330 3906 9304 3853 9307 3854 9328
3851 9330 3851 9345
TIME...MOT...LOC 1900Z 278DEG 40KT 3894 9321 3863 9319 3835 9332
HAIL...1.25IN
WIND...60MPH
$$
Blair247
WWUS53 KEAX 271919
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
219 PM CDT SAT MAY 27 2017
MOC159-195-271928-
/O.CAN.KEAX.SV.W.0081.000000T0000Z-170527T1930Z/
Pettis MO-Saline MO-
219 PM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR PETTIS AND SOUTH CENTRAL
SALINE COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
A tornado watch remains in effect until 700 PM CDT for central
Missouri.
LAT...LON 3905 9330 3906 9304 3853 9307 3854 9328
3851 9330 3851 9345
TIME...MOT...LOC 1916Z 281DEG 37KT 3891 9300 3860 9298 3832 9311
$$
BlairWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:47 PM CDT, 49 minutes earlier.
Area forecast discussion, May 27, 12:47 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1247 PM CDT Sat May 27 2017 .Discussion... Issued at 206 AM CDT SAT MAY 27 2017 The potential for widespread severe weather this afternoon and evening continues to increase as short-term trends come into higher resolution. An MCS is currently advancing eastward across south central Nebraska and north central Kansas as of early Saturday morning. This activity will undergo only slight weakening as it approaches northwest Missouri by the mid-morning. The cold pool generated from the MCS may play a critical role in the development of anticipated severe weather this afternoon. As the MCS crosses into northwest Missouri, a surface low will lift northeastward into eastern Kansas by the mid-afternoon, bringing with it a highly unstable airmass up against the I-70 corridor. Surface dewpoint values will increase into the upper 60s to lower 70s over areas south of the Missouri River. Meanwhile, a mid-level shortwave will eject out of an upper-level trough situated over the Northern and Central Rockies, atop a primed low-level environment. This will all equate to a highly favorable setup for robust convection by the early afternoon into the evening, particularly for areas just north of I-70, extending to points well south. The surface low should be limited in its northeastward trek as the MCS-driven cold pool pushes against it. This will in turn present strong surface convergence within a highly unstable environment, as MUCAPE values exceed 4000 J/kg along and south of the warm front. With ample mid-level flow, 0-6 km shear values of 40+ knots will support rotating updrafts. Also expecting backed surface winds in the vicinity of the warm front and points south, thus increasing the potential for a few tornadoes across central Missouri this afternoon before the surface low surges southeastward. The tornadic potential may be increased near the surface low, which looks to position itself near west central to southwestern Missouri Saturday afternoon/evening. Aside from the tornadic potential, very large hail and damaging winds are possible as the storm system advances from eastern Kansas and western Missouri early this afternoon and steadily pushes southeastward by the early evening into central Missouri. With the holiday weekend in full swing, action plans will need to be considered no later than Saturday morning, especially for those camping, who may be unfamiliar with local storm shelters in the relevant areas. By Sunday morning, steady northwesterly surface winds are expected in the wake of the exiting storm system and dry conditions will be maintained through the latter half of the holiday weekend. Temperatures will remain steady at near-seasonal values through much of the upcoming week. May see additional storm development by the mid-week, though forcing will remain rather limited until the late week. At that point, models point to the possibility of a large region of moisture advection extending into the Northern Plains as the upper jet migrates well north. Any overhead impulses could trigger warm advection showers/storms, though a blocking ridge pattern should limit widespread precipitation chances. && .Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1249 PM CDT SAT MAY 27 2017 The main line of thunderstorms has moved through the terminals with just light showers and thunderstorms in its wake. These storms will affect the terminals through 19Z with VFR conds prevailing through the remainder of the afternoon and evening. Early tomorrow morning, models agree MVFR cigs will move into the terminals around 08Z-09Z and cont thru 12Z-13Z before lifting up to low end VFR conds with cigs btn 3-4kft. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Welsh Aviation...73
Hazardous weather outlook, May 27, 5:42 AM CDT, 7 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 542 AM CDT Sat May 27 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-281045- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 542 AM CDT Sat May 27 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Widespread thunderstorm activity is expected today as a very unstable airmass develops over the region. Severe thunderstorm development is expected with all forms of severe weather possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday No severe weather expected. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, May 27, 12:52 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1252 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM HAIL ADRIAN 38.40N 94.35W
05/27/2017 E1.75 INCH BATES MO TRAINED SPOTTER
&&
LGLocal storm report, May 27, 1:04 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
104 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 PM HAIL 4 NNW BALLARD 38.41N 94.17W
05/27/2017 E4.25 INCH BATES MO LAW ENFORCEMENT
BATES COUNTY SHERIFF CALLED TO REPORT SEVERAL REPORTS OF
SOFTBALL SIZE HAIL EAST OF ADRIAN
&&
LGLocal storm report, May 27, 1:11 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
111 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM HAIL NNE CREIGHTON 38.50N 94.07W
05/27/2017 E1.25 INCH CASS MO PUBLIC
ABOUT QUARTER TO HALF DOLLAR SIZE HAIL REPORTED AT CONOCO
&&
LGLocal storm report, May 27, 1:20 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
120 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM TSTM WND DMG 2 NNE SPRING HILL 38.77N 94.82W
05/27/2017 JOHNSON KS FIRE DEPT/RESCUE
POWER LINES REPORTED DOWN NEAR 199TH ST AND WOODLAND RD
IN SPRING HILL
&&
LGLocal storm report, May 27, 1:29 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
129 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM TSTM WND DMG NW WARRENSBURG 38.76N 93.74W
05/27/2017 JOHNSON MO TRAINED SPOTTER
REPORT OF TREE BRANCHES AT LEAST 3 INCHES IN DIAMETER AND
LARGER DOWN NEAR COLLEGE AND CULTON STREETS, BLOCKING
SOME FLOW OF TRAFFIC
&&
LGLocal storm report, May 27, 1:35 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
135 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL CLINTON 38.37N 93.78W
05/27/2017 E0.88 INCH HENRY MO EMERGENCY MNGR
DIME TO NICKEL SIZE HAIL REPORTED AT THE EOC IN CLINTON
&&
LGThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:41 AM CDT | Special Weather Statement | EAX | Atchison, Holt | 34 min |
| May 27, 8:30 AM CDT | Special Weather Statement | EAX | Clay, Platte | 30 min |
| May 27, 8:33 AM CDT | Special Weather Statement | EAX | Nodaway | 27 min |
| May 27, 9:06 AM CDT | Special Weather Statement | EAX | Clinton | 39 min |
| May 27, 9:13 AM CDT | Special Weather Statement | EAX | Gentry, Harrison, Worth | 47 min |
| May 27, 9:29 AM CDT | Special Weather Statement | EAX | Caldwell | 46 min |
| May 27, 9:41 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Daviess, Grundy, Livingston, Ray | 34 min |
| May 27, 12:10 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 50 min |
| May 27, 12:29 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 46 min |
| May 27, 12:49 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Henry, Johnson, Lafayette | 56 min |
| May 27, 1:15 PM CDT | Tornado Warning | EAX | Henry | 30 min |
| May 27, 2:08 PM CDT | Severe Thunderstorm Warning | EAX | Cooper | 52 min |
| May 27, 5:16 PM CDT | Special Weather Statement | EAX | Jackson | 29 min |
| May 27, 5:22 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 38 min |
| May 27, 5:47 PM CDT | Special Weather Statement | EAX | Johnson | 43 min |
| May 27, 6:13 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Pettis, Saline | 35 min |
| May 27, 6:43 PM CDT | Special Weather Statement | EAX | Cooper | 32 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.